Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 19, 2004, 7:34 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 7:34 PM CDT (00:34 UTC)
- Expired
- May 19, 2004, 8:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361 WUUS53 KFGF 200034 SVRFGF MNC119-NDC035-200130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 734 PM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST POLK COUNTY IN NORTHWEST MINNESOTA GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 830 PM CDT. * AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF BYGLAND...OR ABOUT 8 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYGLAND AT 735 PM... MALLORY AT 740 PM... DAVIDSON AT 745 PM AND KEY WEST AT 750 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4803 9777 4772 9781 4771 9651 4804 9667 $$ DK/ME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:30 PM CDT, 4 minutes earlier.
Area forecast discussion, May 19, 7:30 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 730 PM CDT WED MAY 19 2004 .DISCUSSION... 00Z MSAS ANALYSIS DEPICTED PRE-FRONTAL TROUGH IN CLOSE PROXIMITY TO THE RED RIVER VALLEY WHERE BEST INSTABILITY/MOISTURE IS POOLING. FURTHER EAST INTO MINNESOTA AIRMASS IS QUITE A BIT MORE STABLE AS LEFTOVER DEBRIS FROM EARLIER CONVECTION HAS INHIBITED THE DESTABLIZATION PROCESS. GENERALLY NORTH OF HIGHWAY 2 ALONG AND WEST OF RED RIVER VALLEY NUMEROUS SVR/TOR WARNINGS HAVE BEEN ISSUED. GOOD PRESSURE FALLS AHEAD OF FRONT SUGGESTS BOUNDARY SHOULD MAKE STEADY PROGRESS TO THE EAST DURING THE REMAINDER OF THE EVENING. MODELS IN GENERAL AGREEMENT WORKING FRONTAL BOUNDARY EASTWARD OVERNIGHT REACHING CENTRAL MINNESOTA AROUND 06Z. BASED ON THIS SCENARIO EXPECT THUNDER/SEVERE THREAT TO BE OVER BY LATE EVENING. INHERITED FORECAST PRETTY MUCH HAS THIS TIMING PEGGED FAIRLY WELL THUS...UPDATED ONLY PLANNED TO ADDRESS EVENTUAL ENDING OF SEVERE HEADLINES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN LINE UNTIL 8 PM. TORNADO WATCH UNTIL 8PM FOR SOUTHERN RED RIVER VALLEY COUNTIES. MN...TORNADO WATCH UNTIL 8PM FOR AREAS ADJACENT TO SOUTHERN RED RIVER VALLEY COUNTIES. RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY. && BERG
Hazardous weather outlook, May 19, 6:50 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT WED MAY 19 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CDT WED MAY 19 2004 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE MAIN THREATS. AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. NG
In the hours before
Local storm report, May 19, 7:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 S FAIRDALE 48.42N 98.23W
05/19/2004 1.00 INCH WALSH ND TRAINED SPOTTER
&&
WJBLocal storm report, May 19, 7:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
712 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL GRAFTON 48.42N 97.40W
05/19/2004 1.00 INCH WALSH ND COUNTY OFFICIAL
&&
WJBLocal storm report, May 19, 7:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0707 PM TORNADO HUMBOLDT 48.92N 97.09W
05/19/2004 KITTSON MN LAW ENFORCEMENT
MULTIPLE FUNNELS.
&&
WJBLocal storm report, May 19, 7:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
718 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL W HALLOCK 48.77N 96.94W
05/19/2004 0.75 INCH KITTSON MN TRAINED SPOTTER
&&
WJBLocal storm report, May 19, 7:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
726 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 8 N GRAFTON 48.53N 97.40W
05/19/2004 0.75 INCH WALSH ND TRAINED SPOTTER
&&
WJBLocal storm report, May 19, 7:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD LANCASTER 48.86N 96.80W
05/19/2004 KITTSON MN PUBLIC
NUMEROUS FUNNELS REPORTED NORTHEAST AND SOUTHWEST OF
LANCASTER.
&&
WJBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:01 PM CDT | Tornado Warning | FGF | Cass | 44 min |
| May 19, 7:15 PM CDT | Tornado Warning | FGF | Walsh | 60 min |
| May 19, 7:50 PM CDT | Tornado Warning | FGF | Cass | 40 min |
| May 19, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
| May 19, 7:01 PM CDT | Tornado Warning | FGF | Marshall | 59 min |
| May 19, 7:44 PM CDT | Tornado Warning | FGF | Kittson | 46 min |
| May 19, 7:56 PM CDT | Tornado Warning | FGF | Marshall | 64 min |
| May 19, 8:15 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 60 min |
| May 19, 9:28 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 47 min |
| May 19, 10:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.